Colorado, 2003

Lightning Strike in Colorado, August 12, 2003

August 12, 2003 · NWS GJT · 1 event in 1 county or zone

Lightning struck a house and ignited a fire which produced significant damage to the house.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Lightning struck a house and ignited a fire which produced significant damage to the house.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 12, 1:15 PM MST, 6 hours 15 minutes earlier.

Area forecast discussion, Aug 12, 1:15 PM MST, 6 hours 15 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
215 PM MDT TUE AUG 12 2003

SHORT TERM DISCUSSION (TONIGHT THROUGH WEDNESDAY NIGHT)...
MOUNTAIN CONVECTION AND STORM DEVELOPMENT HAS BEEN LAGGING ABOUT AN
HOUR OR TWO SLOWER THAN YESTERDAY.  SUBSIDENCE FROM HIGH CORE ALOFT
AND NO MINOR IMPULSE MAY BE THE CULPRIT FOR THE SLOWER DEVELOPMENT
THIS AFTERNOON.  BUT BY LATE AFTERNOON...SCATTERED MOUNTAIN
CONVECTION EXPECTED GIVEN A HIGHER EQUILIBRIUM LEVEL AND CAPE
VALUES FROM THIS MORNINGS KGJT SOUNDING.  STEERING WINDS ALOFT
CONTINUE TO BE LIGHT...NOTHING NEW HERE...THEREFORE ISOLATED
STRONGER STORMS WILL PRODUCE HEAVY SHOWERS.  THE RUC MODEL SHOWS A
SURFACE MESOHIGH FORMING OVER THE SAN JUAN AND ELK MOUNTAINS THIS
EVENING...AND THIS WOULD ENHANCE EASTERLY DRAINAGE WINDS.  CLOUD
BASES RELATIVELY HIGH BASED AND STILL ABOVE THE FREEZING LEVEL...SO
ADDITIONAL STRONG OUTFLOW BOUNDARIES CAN BE EXPECTED FROM STORMS.
NO DYNAMICAL FEATURE TO PROVIDE ADDITIONAL LIFT OVERNIGHT...SO
ACTIVITY SHOULD GRADUALLY TAPER OFF AFTER SUNSET.  THE
EXCEPTION IS OVER EXTREME EASTERN UTAH...WHO IS ON THE FRINGE OF
THE MOISTURE PLUME IN SOUTHERLY FLOW...SHOWERS AND THUNDER TO LAST A
LITTLE LONGER THROUGH THE NIGHT.

ON WEDNESDAY...AN EASTERLY WAVE OR INVERTED TROUGH WILL BE
APPROACHING COLORADO.  THE LEADING WAVE FROM THIS TROUGH WILL REACH
WESTERN COLORADO BY AFTERNOON...JUST ENOUGH TO ADD EXTRA LIFT
BESIDES DIFFERENTIAL HEATING.  GUIDANCE MAV POPS INDICATE SHOW A
SLIGHTER HIGHER CHANCE OF RAINFALL WEDNESDAY EVENING...THIS IDEA
ACCEPTED TO COINCIDE WITH INITIAL WAVE FROM INVERTED UPPER TROUGH...
BUT STILL UNDERCUT MAV POPS A TAD FOR VALLEY LOCATIONS.  FRISBIE

MID-TERM DISCUSSION (THURSDAY THROUGH SUNDAY)...MODELS HAVE NOT BEEN
TO SUCCESSFUL IN MOVING RIDGE EASTWARD...SO SUSPECT THERE MAY BE
SOME TIMING ADJUSTMENTS LATER IN THE PERIOD. OTHERWISE LOW GRADE
MONSOON TO CONTINUE WITH SCATTERED MOUNTAIN POPS...ISOLATED/WDLY
SCATTERED LOWER VALLEYS. GFS SHOWS CLOSED LOW NEAR THE 4 CORNERS
SATURDAY AND SUNDAY...WHILE EC SHOWS A WEAK OPEN TROUGH. WILL NOT
GET TO EXCITED YET AS I AM NOT SURE HOW FLOW FROM MEXICO AND THE
DESERT SW WILL EVOLVE. AS A RESULT LITTLE CHANGE IN GRIDS AS WE
AWAIT SUBSEQUENT MDL RUNS FOR REFINEMENT. MC

SUNDAY-TUESDAY...TROF MOVES EAST OVER THE PLAINS AS THE RIDGE
REBUILDS OVER THE DESERT SOUTHWEST BY SUNDAY. EXPECT WARM AND FAIRLY
DRY CONDITIONS THROUGH THIS PERIOD HOWEVER...MONSOONAL FLOW MAY
REDEVELOP OVER THE CWA AS RIDGE AXIS MOVES EAST OVER THE REGION BY
EARLY NEXT WEEK. MPM/NL

.GJT...NONE.
Hazardous weather outlook, Aug 12, 4:45 AM MST, 14 hours 45 minutes before
COZ001>014-017>023-UTZ022>025-027>029-131145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT TUE AUG 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER THE MOUNTAINS OF
EASTERN UTAH AND WESTERN COLORADO TODAY AND TONIGHT. ISOLATED
THUNDERSTORMS WILL OCCUR OVER THE LOWER ELEVATIONS THROUGH
TONIGHT. LOCALLY HEAVY RAIN CAN BE EXPECTED WITH A FEW OF THE
STRONGER THUNDERSTORMS LATER THIS AFTERNOON...ESPECIALLY OVER
SOUTHEAST UTAH AND SOUTHWEST COLORADO. THE HEAVY RAIN MAY CAUSE
SUDDEN WATER RISES IN NORMALLY DRY CREEKS...SMALL STREAMS AND
ARROYOS. STREET FLOODING...ALONG WITH MUD FLOWS AND ROCK SLIDES...ARE
POSSIBLE...ESPECIALLY IN AREAS THAT HAVE BEEN BURNED BY WILDFIRES. IN
ADDITION...GUSTY WINDS TO NEAR 40 MPH...CLOUD TO GROUND LIGHTNING AND
HAIL UP TO 1/2 INCH DIAMETER WILL ACCOMPANY THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED TO ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
AND EVENING...ESPECIALLY OVER THE MOUNTAINS. THE MAIN THREATS FROM
THESE STORMS WILL BE HEAVY RAIN...CLOUD TO GROUND LIGHTNING...WIND
GUSTS TO 40 MPH...AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL
AND HEAVY RAINFALL.

COLTON

The radar

The Grand Junction radar (KGJX), 38 km away, was scanning. The volume nearest the first event began at 02:27 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Delta

When
August 12, 7:30 PM MST
Where
Delta County, Cedaredge
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
38.861, -107.863 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374684.